Symptoms may stop. Treatment shouldn't

If your DVT or PE symptoms improve, there are still reasons to continue your treatment

You may still have a clot

It can be fantastic to see the signs of DVT or PE dissipating and it is certainly a good indication of progress. Nonetheless, DVT and PE symptoms are not always detectable. This means that it is not possible to feel whether or not the blood clot is gone; in fact, your DVT or PE symptoms may disappear entirely before the blood clot has finished dissolving.

The risks of stopping treatment early


Mountain peak


You may have been under treatment for quite some time, possibly coping with bruising and pain and some level of inconvenience from the injections or remembering to take tablets. Even though it can be tempting to stop taking your medicine, it is as important as ever to stay on treatment.

Your doctor has prescribed a specific type and length of treatment based on your circumstances. Stopping treatment early is associated with a higher risk of developing new clots. In either case, DVT can eventually turn into a fatal PE. If you are worried, schedule an appointment with your doctor and discuss the situation, but avoid simply stopping your treatment without consulting your doctor.   

Interested to know more? Watch our video about treatment of blood clots in cancer patients



Was this article helpful?

Scroll to top